Maine, 2003

Flooding in Maine, December 12, 2003

December 12, 2003 · NWS GYX · 2 events in 2 counties and zones

Low pressure over Illinois on the morning of the 10th moved northeast and was located just north of Lake Huron by the morning of the 11th. A secondary low formed in southeastern Pennsylvania and moved northeast through Maine to the Gaspe Peninsula by the morning of the 12th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Low pressure over Illinois on the morning of the 10th moved northeast and was located just north of Lake Huron by the morning of the 11th. A secondary low formed in southeastern Pennsylvania and moved northeast through Maine to the Gaspe Peninsula by the morning of the 12th. The secondary low created a a strong, warm, and very moist southeast flow across the state. The southeast flow enhanced the precipitation in the mountains where amounts ranged from 2 to almost 3 inches during the event. In addition, temperatures rose to near 50 degrees which caused considerable snow melt. On Friday morning, the 12th, water rose rapidly between 4:30 and 6:30 am behind a serious ice jam that formed on the Sandy River downstream of the Route 4 bridge in Farmington. The resulting flood submerged 39 cars in the parking lot of the University of Maine at Farmington. Another Ice jam formed on the Androscoggin River flooding portions of Route 232 and Route 2 in Rumford.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Dec 12, 3:20 AM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Dec 12, 3:20 AM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
320 AM EST FRI DEC 12 2003

.DISCUSSION...
LOW PRESSURE WILL CONTINUE TO STRENGTHEN AS IT MOVES NORTH AND EAST
OF OUR AREA TODAY. STRONG WESTERLY WINDS WILL BRING IN COLDER AIR
TODAY.  EXPECT TEMPERATURES OVER MOUNTAINS TO DROP TODAY WHILE
TEMPERATURES WILL LIKELY RISE A LITTLE THEN FALL THIS AFTERNOON OVER
THE REST OF THE GRAY FORECAST AREA.  MOISTURE BEHIND THE LOW
COMBINED WITH WINDS FLOWING UP ACROSS THE MOUNTAINS WILL PRODUCE
SNOWSHOWERS OVER THE MOUNTAINS WITH AN INCH OR TWO SNOW ACCUMULATION
POSSIBLE...ESPECIALLY AT HIGHER ELEVATIONS.  A FEW FLURRIES MAY
WANDER ACROSS THE FOOTHILLS AND THE INTERIOR TODAY.

A WEAK DISTURBANCE IN THE UPPER ATMOSPHERE MAY BRING A FEW FLURRIES
TO THE MOUNTAINS TONIGHT...OTHERWISE CLEAR TO PARTLY CLOUDY SKIES
ARE EXPECTED OVERNIGHT AS THE ATMOSPHERE WILL BE QUITE DRY.

ON SATURDAY A LARGE AREA OF HIGH PRESSURE WILL BUILD OVER THE
NORTHEAST PROVIDING SUNNY SKIES BUT COOL TEMPERATURES.

THAT HIGH WILL CREST OVER THE AREA SUNDAY THEN MOVE EAST OF THE
AREA.  LOW PRESSURE IS EXPECTED TO DEVELOP OFF THE VIRGINIA COAST
SUNDAY AND BEGIN MOVING UP THE COAST TOWARD THE GRAY FORECAST AREA.

AT THIS TIME IT IS TOO EARLY TO SAY JUST WHAT THE IMPACT WILL BE
FROM THIS STORM AS THE PATH AND ATMOSPHERIC TEMPERATURES ARE
QUESTIONABLE.   SOME OF THE METEOROLOGICAL MODELS INDICATE WARM AIR
MOVING IN WITH THE STORM WHICH MAY RESULT IN SNOW CHANGING TO RAIN
OVER PORTIONS OF THE AREA.
&&

.HYDROLOGY...
A COUPLE OF RIVERS ACROSS CENTRAL NH RISING QUICKLY.  APPEARS BOTH
WILL CREST JUST BELOW FLOOD STAGE.  WILL MONITOR.

.GYX WATCHES/WARNINGS/ADVISORIES...

ME...GLW

NH...GLW
&&
Hazardous weather outlook, Dec 11, 5:02 AM EST, 23 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
502 AM EST THU DEC 11 2003

NHZ001>007-111201-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN GRAFTON NH-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN GRAFTON NH-SULLIVAN NH-
502 AM EST THU DEC 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.

.DAY ONE...TODAY

EXPECT AREAS OF FREEZING RAIN THIS MORNING...WITH AN ADVISORY FOR
NORTHERN NEW HAMPSHIRE AND MAINE. GALE WARNING ON THE COASTAL WATERS.

.DAYS TWO THROUGH SEVEN...

LOW PRESSURE WILL TRACK UP THE EASTERN SEABORAD MONDAY. THE EXACT
TRACK IS STILL UNCERTAIN...BUT THIS STORM DOES HAVE THE POTENTIAL TO
BRING GREATER THAN 6 INCHES OF SNOW TO THE FORECAST AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

APFFEL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Southern Franklin

When
December 12, 4:30 AM EST to 6:00 PM EST
Where
Southern Franklin forecast zone
Property damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Flood, Southern Oxford

When
December 12, 4:30 AM EST to 6:00 PM EST
Where
Southern Oxford forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2003Every state in 2003This day in weather historyWarnings in Maine, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5380052, 5380053.